The summer sun is out... so why do you feel like there's a dark cloud hanging over your head?
That's a question more and more folks like you are asking themselves at a time when depression is on the rise.
Stress... grief... loneliness... there are so many things that can give you the blues, even under the bluest of skies.
And it's perfectly normal for these gloomy feelings to come and go.
But if your "funk" sticks around for a while -- and there's no obvious reason -- you may want to take stock of what's in your medicine cabinet.
Because according to a new study, your depression may be a side effect of the pills you're popping!
In the study, published in JAMA, researchers surveyed over 26,000 Americans on their use of prescription and over-the-counter medications over a 10-year period.
By the end of the study, it turned out that 38 percent of the participants were taking at least one drug with depression as a known side effect, up from 35 percent a decade earlier.
These included common meds for conditions as run-of-the-mill as heartburn, allergies, pain, and hypertension.
And sure enough, the more of these drugs the participants took, the MORE likely they were to report a diagnosis of depression.
Now, you could reason that people who take more drugs are probably sicker than those who take fewer -- and illness alone could give you the blues.
But the study showed that something about the drugs themselves spiked the likelihood of depression.
Fifteen percent of the folks who took at least three drugs tied to depression reported feeling down in the dumps, whereas folks who took three or more drugs WITHOUT depression as a known side effect had no increased risk of depression.
And here's where things get really shocking: Even those who were on ANTIDEPRESSANT medications had an increased risk of depression if they also took at least one other drug with depression as a known side effect.
That means you can't even pop a "happy pill" to counteract the kinds of pills that can bring you down!
So, if you're feeling blue and taking any meds at all -- even over-the-counter meds that seem harmless -- check with your doc about depression as a possible side effect.
Often, you can switch to comparable meds that won't send you into a sea of sadness.
Better yet, turn to nature over drugs for whatever ails you.
For example, probiotics can ease allergies naturally... acupuncture can relieve pain without side effects... and both of these natural approaches can even improve depression .
Whatever you do, don't jump on the antidepressant bandwagon to boost your mood -- because these drugs can up your risk of falls and double your risk of Alzheimer's .